Idaho, 2014

Flooding in Idaho, March 5 to 6, 2014

March 5 to 6, 2014 · NWS OTX · 4 events in 3 counties and zones

The region was under a transitioning weather regime through the first week of March. March 1st came in dry and very cold under a modified Arctic air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$625,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The region was under a transitioning weather regime through the first week of March. March 1st came in dry and very cold under a modified Arctic air mass. This kept soil temperatures below freezing across much of the central to northern Idaho Panhandle. March 2nd into the 3rd brought heavy snow across these same areas as dry northerly flow was replaced by milder and wetter southerly flow. This wetter and milder flow regime continued into March 5th, but with snow levels lifting above valleys floors. A pair of Pacific storm systems bringing through more sub-tropical moisture into the region resulted in moderate to heavy rainfall in the valleys. The combination of frozen soils, heavy rain and snow melt produced flooding across portions of the Coeur d'Alene Area and Northern Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 5, 8:32 AM PST, 28 minutes earlier.

Area forecast discussion, Mar 5, 8:32 AM PST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
832 AM PST Wed Mar 5 2014

.SYNOPSIS...
A wet storm system will bring periods of moderate to heavy rain
to the Inland Northwest today and tonight. The combination of
rain and melting snow will likely produce minor farmland flooding
and ponding of water in urban areas with poor drainage. Mild and
breezy conditions are expected Thursday with scattered showers.
There should be a break in the active weather Friday and Saturday
before the arrival of more rain Saturday night into Sunday.

&&

.DISCUSSION...

The morning forecast has been updated to lower snow levels in the
Methow and Okanogan Valleys. Web cameras and various temperature
sensors in this portion of north central Washington show wet snow
falling as low as Mazama and Winthrop. As of 8AM, the heaviest
precipitation has ended in these areas. The main brunt of warm
advection precipitation has migrated into north Idaho and far
eastern Washington. So with warming temperatures for the remainder
of the day and precipitation decreasing, additional accumulations
will be minimal in the low elevations of the Methow Valley. /GKoch

&&

.AVIATION...
12Z TAFS: Two warm fronts will pass through the region in the next
24 hours...both fed by a strong feed of Pacific moisture. the
first front will bring RA to all TAF sites between 14Z and 18Z
today with scattered showers lingering through 02Z or so over the
eastern TAF sites. Ceilings with this first wave should remain
primarily VFR with some temporary MVFR ceilings and Visibilities.
A short break period will envelope the region before another and
stronger warm front moves into the region from the south after
06Z. This front appears to be stronger and more moist which will
promote widespread MVFR prevailing ceilings at most TAF sites. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  38  48  35  47  34 / 100 100  70  60  10  10
Coeur d'Alene  46  37  46  35  46  32 / 100 100  90  70  30  10
Pullman        50  39  49  36  49  35 / 100 100  80  60  20  10
Lewiston       55  43  54  40  55  35 /  80  90  70  40  20  10
Colville       45  37  49  33  47  32 / 100 100  80  60  10  10
Sandpoint      42  37  45  34  44  31 / 100 100 100  80  30  10
Kellogg        43  37  44  33  43  31 / 100 100 100  80  50  20
Moses Lake     54  41  57  38  56  37 /  90 100  40  20  10  10
Wenatchee      49  38  52  37  53  34 /  90 100  60  20  10  10
Omak           44  37  49  34  48  31 / 100 100  70  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Friday morning for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Northern
     Panhandle.

WA...Flood Watch through Friday morning for Northeast Mountains-
     Okanogan Highlands-Spokane Area-Upper Columbia Basin-
     Washington Palouse.

&&
Hazardous weather outlook, Mar 5, 6:00 AM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
600 AM PST WED MAR 5 2014

IDZ001>004-WAZ033-036>038-061400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
600 AM PST WED MAR 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL CONTINUE TO WARM TODAY LEADING TO MELTING SNOW.
SIGNIFICANT RAIN WILL ALSO FALL UPON THE LOW LEVEL SNOW PACK
LEADING TO AND POSSIBLE SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WET WEATHER IS LIKELY TO PERSIST THROUGH MUCH OF THE WEEK WITH
RAIN IN THE VALLEYS AND SNOW ONLY OCCURRING OVER THE HIGHEST
MOUNTAINS. LOWLAND FLOODING WILL BE POSSIBLE DUE TO A COMBINATION
OF RAINFALL AND SNOW MELT. ALSO...SOME MAINSTEM RIVERS DRAINING
THE IDAHO PANHANDLE MOUNTAINS WILL EXPERIENCE SHARP RISES TOWARD
ACTION STAGE THROUGH THIS WEEKEND.

IDZ026-027-WAZ031-032-034-035-041-043-044-061400-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
600 AM PST WED MAR 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-061400-
EAST SLOPES NORTHERN CASCADES-
600 AM PST WED MAR 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL CONTINUE TO WARM TODAY LEADING TO MELTING SNOW.
SIGNIFICANT RAIN WILL ALSO FALL UPON THE LOW LEVEL SNOW PACK
LEADING TO AND POSSIBLE SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WET WEATHER IS LIKELY TO PERSIST THROUGH MUCH OF THE WEEK WITH
RAIN IN THE VALLEYS AND SNOW ONLY OCCURRING OVER THE HIGHEST
MOUNTAINS. LOWLAND FLOODING WILL BE POSSIBLE DUE TO A COMBINATION
OF RAINFALL AND SNOW MELT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Kootenai

When
March 5, 9:00 AM PST to March 6, 11:59 PM PST
Where
Kootenai County, 1.85 mi SSW of (Coe)coeur D'Alene A to 1.72 mi SW of (Coe)coeur D'Alene A
Cause
Heavy Rain / Snow Melt
Reported by
Broadcast Media
Coordinates
47.744, -116.829

Prairie Avenue between Huetter Road and Atlas Road closed due to water over the roadway.

Flood, Kootenai

When
March 5, 9:00 AM PST to March 6, 11:59 PM PST
Where
Kootenai County, 2.03 mi NE of Hayden to 2.17 mi E of Hayden
Cause
Heavy Rain / Snow Melt
Injuries
0 direct, 3 indirect
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
47.788, -116.745

Large road washout ten feet across and eight feet deep on Rimrock Road due to a failed culvert. Two cars drove into a ditch resulting in three injuries. The washout also resulted in a loss of water to 150 residences in the area. Damage costs were estimated.

Flood, Boundary

When
March 5, 9:00 AM PST to March 6, 11:59 PM PST
Where
Boundary County, 6.11 mi NW of Boundry Co Arpt to 6.23 mi NW of Boundry Co Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
48.789, -116.384

Fleming Creek came out of its banks and flooded a single home. Damage costs were estimated.

Flood, Benewah

When
March 5, 9:00 AM PST to March 6, 11:59 PM PST
Where
Benewah County, 5.57 mi WSW of Tensed to 4.17 mi WNW of Plummer
Cause
Heavy Rain / Snow Melt
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
47.140, -117.040

A lot of field flooding and some road washouts in the area. Deep Creek came up and washed out a culvert and the road above it. Water also surrounded some homes along Deep Creek. Damage costs were estimated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504788, 504789, 504791, 505982.